Among the various types of treatment that a patient with cancer may undergo, chemotherapy is associated with the greatest concerns with respect to side effects. Although patients may comprehend the [ Read More ]
Conquering the Cancer Care Continuum – Series Three: Third Issue
The Management of Adverse Events: A Pharmacist’s Perspective
Steve Stricker, PharmD, MS, BCOP
As an oncology pharmacist in an ambulatory cancer clinic, in the course of a typical week, it is not unusual for me to counsel 25 to 30 new patients on chemotherapy regimens that they are about to receive (paying particular attention to adverse events [AEs]), and to be directly involved in the monitoring and management of countless other patients who present with side effects associated with their treatments. This is an area of practice in which a multidisciplinary approach, comprising physicians, nurses, and pharmacists, will hopefully ensure improved quality of life (QOL) for our patients while offering an excellent opportunity for collaboration with our healthcare partners. To provide high-quality supportive care to patients, it is essential that we always consider new US Food and Drug Administration (FDA)-approved treatment options and commercially available drugs indicated for other disease states, and simultaneously review the evidence supporting the use of novel agents that may reach our clinics in the months or years to come.
One of my major interests is the management of chemotherapy-induced nausea and vomiting (CINV). I am often surprised by the number of patients who will ask about this complication, rather than about their prognosis, when they first learn they will require chemotherapy for their cancer. A well-known stigma is associated with CINV, and such concerns are not without merit. Lindley and colleagues published a seminal paper on this topic in 1992, in which they evaluated the impact of CINV on functional activities and QOL in patients undergoing chemotherapy.1 The results, not unexpectedly, revealed that whereas the presence of nausea compromises a patient’s QOL, vomiting was consistently more bothersome.1 For patients and their families, this often led to additional financial costs associated with the purchase of special foods and over-the-counter medications that were not prescribed by their oncologist.
Although the Lindley trial is now more than 20 years old, to date, no other study has conducted such an extensive evaluation of the impact of CINV on QOL in patients with cancer. Even with the availability of many new agents (and entirely new classes of drugs) that have been approved for CINV since 1992, we as oncology providers still find ourselves struggling with the management of symptoms. Despite the fact that nausea has been so clearly established as a cause of reduced QOL, it is often not a measured end point in CINV clinical trials. Many commentaries point to this as a deficiency that must be corrected in future studies.
Two separate classes of drugs have contributed to some of the greatest advances in recent years with regard to CINV management. First, data support the use of certain atypical antipsychotic agents for the treatment of CINV, as mechanistically, these drugs can interact with important mediators of the CINV process, including dopamine, serotonin (5-HT3) receptor antagonists (RAs), and histamine receptors. Although these agents have historically been used for their antipsychotic properties and have been associated with weight gain, their use as adjunctive therapy in this specific patient population is often reported to be beneficial (without weight gain) and is recommended by the National Comprehensive Cancer Network Clinical Practice Guidelines on Antiemesis.2
The second class of drugs that has proved to be beneficial in recent clinical trials is the neurokinin-1 (NK-1) RA. Although several novel agents in this family have been in development over the past 5 years, 2 unique chemical entities are steadily gaining ground toward FDA approval. Data presented at the 2013 and 2014 American Society of Clinical Oncology (ASCO) annual meetings detail results of trials evaluating a novel NK-1 RA in a fixed-dose combination with a 5-HT3 RA in a single oral dosage formulation in patients receiving moderate to highly emetogenic chemotherapy.3,4 Given the significantly extended half-life of this novel NK-1 RA compared with the currently approved agent in this class, this combination therapy has shown benefit, particularly in the setting of delayed CINV. An additional novel NK-1 RA with an estimated half-life of 180 hours, used in combination with a corticosteroid and a 5-HT3 RA in patients receiving highly emetogenic chemotherapy, also demonstrated a statistically significant benefit in the delayed CINV setting.5 Questions remain, however, about the effectiveness of these new agents, compared with current standards of care, for the management of nausea.
If approved by the FDA, these therapies will offer practitioners additional treatment options for the management of patients with clinically significant CINV. More specifically, the use of new oral antiemetics with extended half-lives should reduce patients’ need for multiple daily dosing of 5-HT3 RAs, while offering benefit in the setting of delayed CINV. With multiple studies demonstrating that adherence to oral therapies in the setting of cancer management (both chemotherapy and supportive care) is approximately 50%,6-9 these agents may be of particular use in this setting because they require fewer total doses. Unfortunately, because payment models for intravenous (IV) versus oral medications vary, it may remain easier (and less expensive) for some patients and for some practices to rely on IV antiemetics to ensure patients’ maximum access to high-quality, evidence-based care. These are but 2 of the controversies and challenges associated with the clinical use of IV versus oral medications in oncology practice.
In addition to CINV, as an oncology pharmacist, I am routinely asked to manage many other treatment-related complications for which there are currently no FDA-approved treatments that can significantly improve QOL. Each year, I carefully study the ASCO abstracts and the latest clinical trial results in the hope of learning about advancements in the management of palmar-plantar erythrodysesthesia (hand-foot syndrome) and neuropathies associated with so many chemotherapy drugs. It is unfortunate that despite much effort to improve both of these conditions, to date, little success has been demonstrated. As a result, anecdotal remedies and nonpharmacologic approaches are often the best that we can recommend for our patients.
Overall, side effect management is a significant part of my job as an oncology pharmacist. To understand, recognize, and associate the AEs a patient is experiencing with the causative agent is, at times, a difficult task. Identifying and recommending an appropriate treatment for a particular side effect or for the prevention of symptoms in subsequent cycles of chemotherapy is equally challenging. Thus, a multidisciplinary approach to the management of patients with cancer is not only highly recommended, but is absolutely necessary to ensure that patients have the best possible access to high-quality care.
- Lindley CM, Hirsch JD, O’Neill CV, Transau MC, Gilbert CS, Osterhaus JT. Quality of life consequences of chemotherapy-induced emesis. Qual Life Res. 1992;1:331-340.
- National Comprehensive Cancer Network. NCCN Clinical Practice Guidelines in Oncology (NCCN Guidelines®). Antiemesis. Version 2.2014. www.nccn.org/professionals/physician_gls/pdf/antiemesis.pdf. www.nccn.org. Accessed October 9, 2014.
- Aapro MS, Karthaus M, Schwartzberg LS, et al. Phase 3 study of NEPA, a fixed-dose combination of netupitant and palonosetron, for prevention of chemotherapy-induced nausea and vomiting during repeated moderately emetogenic chemotherapy (MEC) cycles. J Clin Oncol (ASCO Annual Meeting Abstracts).2014;32(suppl 5). Abstract 9502.
- Hesketh PJ, Rossi G, Rizzi G, et al. Efficacy of NEPA, a novel combination of netupitant (NETU) and palonosetron (PALO) for the prevention of chemotherapy-induced nausea and vomiting (CINV) following highly emetogenic chemotherapy (HEC). J Clin Oncol (ASCO Annual Meeting Abstracts). 2013;31(suppl). Abstract 9512.
- Rapoport BL, Poma A, Hedley ML, Martell RE, Navari RM. Phase 3 trial results for rolapitant, a novel NK-1 receptor antagonist, in the prevention of chemotherapy-induced nausea and vomiting (CINV) in subjects receiving highly emetogenic chemotherapy (HEC). J Clin Oncol (ASCO Annual Meeting Abstracts).2014;32(suppl 5). Abstract 9638.
- Partridge AH, Wang PS, Winer EP, Avorn J. Nonadherence to adjuvant tamoxifen therapy in women with primary breast cancer. J Clin Oncol. 2003;21:602-606.
- Fallowfield L, Atkins L, Catt S, et al. Patients’ preference for administration of endocrine treatments by injection or tablets: results from a study of women with breast cancer. Ann Oncol. 2006;17:205-210.
- Lebovits AH, Strain JJ, Schleifer SJ, Tanka JS, Bhardwaj S, Messe MR. Patient noncompliance with self-administered chemotherapy. Cancer. 1990;65:17-22.
- Festa RS, Tamaroff MH, Chasalow F, Lanzkowsky P. Therapeutic adherence to oral medication regimens by adolescents with cancer. I. Laboratory assessment. J Pediatr. 1992;120:807-811.
It is inevitable that patients with cancer will experience some side effects associated with treatment. Recommendations for managing and minimizing these complications are critical to patients’ well-being and can impact [ Read More ]